Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 36, NWS Blacksburg, VA

April 8, 2011Grayson County, Smyth County, Virginia; Alleghany County, Ashe County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 8, 2011, 7:55 PM EDT for Grayson County, Smyth County, Virginia; Alleghany County, Ashe County, Wilkes County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2011, 7:55 PM EDT (23:55 UTC)
Expired
Apr 8, 2011, 8:19 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Ashe County, NC, Wilkes County, NC, Grayson County, VA, Smyth County, VA

The radar

The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 6:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WUUS51 KRNK 082355
SVRRNK
NCC005-009-193-VAC077-173-090100-
/O.NEW.KRNK.SV.W.0036.110408T2355Z-110409T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 PM EDT FRI APR 8 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 900 PM EDT.

* AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF WHITETOP...AND MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITETOP...
  NELLA...
  LANSING...
  WAGONER...
  GLENDALE SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3662 8165 3663 8161 3665 8164 3675 8168
      3635 8111 3622 8146 3656 8170
TIME...MOT...LOC 2355Z 318DEG 30KT 3666 8166

$$

DS
2 follow-up statements
731 
WWUS51 KRNK 090007
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
807 PM EDT FRI APR 8 2011

NCC005-009-193-VAC077-173-090100-
/O.CON.KRNK.SV.W.0036.000000T0000Z-110409T0100Z/
ALLEGHANY NC-ASHE NC-WILKES NC-SMYTH VA-GRAYSON VA-
807 PM EDT FRI APR 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHWESTERN GRAYSON...SOUTHERN SMYTH...NORTHWESTERN WILKES...
ASHE AND SOUTHWESTERN ALLEGHANY COUNTIES...

AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WHITETOP...MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  WHITETOP...
  NELLA...
  LANSING...
  WAGONER...
  MC GRADY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3662 8165 3663 8161 3665 8164 3675 8168
      3635 8111 3622 8146 3656 8170
TIME...MOT...LOC 0007Z 318DEG 30KT 3660 8159

$$

DS
409 
WWUS51 KRNK 090019 RRA
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
819 PM EDT FRI APR 8 2011

NCC005-009-193-VAC077-173-090029-
/O.CAN.KRNK.SV.W.0036.000000T0000Z-110409T0100Z/
ALLEGHANY NC-ASHE NC-WILKES NC-SMYTH VA-GRAYSON VA-
819 PM EDT FRI APR 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRAYSON...
SOUTHERN SMYTH...NORTHWESTERN WILKES...ASHE AND SOUTHWESTERN
ALLEGHANY COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3662 8165 3663 8161 3665 8164 3675 8168
      3635 8111 3622 8146 3656 8170
TIME...MOT...LOC 0019Z 318DEG 30KT 3652 8151

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 7:51 PM EDT, 4 minutes earlier.

Area forecast discussion, Apr 8, 7:51 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
751 PM EDT FRI APR 8 2011

.SYNOPSIS...
A WEAK COOL FRONT HAS STALLED OVER THE WESTERN MOUNTAINS...AND
WILL REMAIN NEARLY STATIONARY INTO SATURDAY NIGHT. WEAK UPPER
LEVEL IMPULSES WILL TRACK ALONG THE FRONT THIS EVENING AND AGAIN
SATURDAY BRINGING ROUNDS OF SHOWERS AND THUNDERSTORMS TO PARTS OF
THE REGION. THE FRONT WILL LIFT BACK NORTH OF THE AREA SUNDAY
AHEAD OF ANOTHER STRONG COLD FRONT THAT WILL IMPACT THE REGION
LATE MONDAY WITH MORE SHOWERS AND STORMS.

&&

.NEAR TERM /THROUGH SATURDAY/...
SEVERE THUNDERSTORM WATCH WW# 107 IN EFFECT UNTIL MIDNIGHT FOR THE
WESTERN CWA. HAVE HAD REPORTS OF LARGE HAIL WITH THESE STORMS AND
WIND GUSTS NEAR 60 MPH. CAPE AROUND 1000 J/KG COVERS AN AREA FROM
BLF-MWK AND POINTS WEST. THIS IS WHAT IS FEEDING THE STORMS.

ALL OF THE FORECAST AREA GOT INTO THE STABLE AIRMASS...BUT THERE
ARE ALREADY BREAKS OF SUN IN THE FAR SWRN VA MTNS AND SE WV...SO
WRN FRINGES SHOULD DE-STABILIZE FAIRLY QUICKLY WITH A SURGE OF MID
TO UPPER 50S SFC DEWPOINTS INTO THE WRN SLOPES OF THE APPLNS. A
FAIRLY STRONG SHORT WAVE AND JET STREAK MOVG THRU THE OHIO VALLEY
WILL PASS ACROSS THE CENTRAL APPLNS THIS EVENING. THE AIRMASS
ACROSS KY AND TN HAS BECOME MODERATELY UNSTABLE WITH SFC BASED
CAPE 1500 TO 2000 J/KG. A LINE OF STORMS IS ALREADY DEVELOPING
FROM NEAR HTS...SWWD INTO NERN KY. BELIEVE THAT THIS LINE WILL BE
MOVG TO THE SOUTHEAST...AND IMPACT WRN SECTIONS OF THE CWA. I HAVE
TSTMS IN THE FORECAST IN THE WRN PORTIONS OF THE CWA...AND HAVE ADDED
IN GUSTY WINDS AT THIS POINT. FAR WRN SECTIONS CONTINUE TO BE
OUTLOOKED FOR A SLIGHT RISK OF SVR TSTMS...GENERALLY NEAR AND TO
THE WEST OF INTERSTATE 77...EXCEPT FOR MOST OF SE WV. THINK THAT
ANY LINES OF STORMS THAT MOVE IN THIS EVENING WILL WEAKEN AS THEY
MOVE INTO THE STABLE WEDGE. ONCE THE SHORT WAVE PASSES...THE WEDGE
REALLY GETS LOCKED IN AS THE LOW LEVEL FLOW BACKS TO THE NORTHEAST
AND EAST WITH A WEAK SFC LOW THAT DEVELOPS UNDER THE SHORT WAVE.
LOWS TONIGHT WILL BE ON THE MILD SIDE WITH LOTS OF CLOUDS.

FOR SATURDAY STRONG WEDGE WILL BE IN PLACE TO START THE DAY. I
HAVE GONE VERY CLOSE TO THE COLDER MET GUIDANCE FOR HIGH
TEMPS...ESPECIALLY IN THE SW VA PIEDMONT WHERE THE WEDGE MAY HOLD
ALL DAY LONG. I BRING SCT TSTMS INTO THE FAR WEST IN THE
AFTERNOON- LOOKS LIKE ANOTHER SHORT WAVE MAY HELP ORGANIZE STORMS
AGAIN SAT AFTERNOON...BUT THE MOST UNSTABLE AIRMASS SHOULD BE WEST
AND SOUTH OF THE CWA.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
WHATEVER SHOWERS AND SCATTERED THUNDERSTORMS THAT DO DEVELOP ACROSS
MAINLY THE SOUTHWESTERN PORTIONS OF THE CWA IN THE MORE UNSTABLE
AIR...SHOULD BE TAPERING OFF SATURDAY NIGHT BUT STILL HAVE CHANCE
POPS INTO EARLY SUNDAY MORNING AS THE ACTIVITY ALONG THE WEAK SW-NE
BOUNDARY ACROSS THE AREA SHOULD DIMINISH. EXPECT SUBSTANTIAL WARMING
ON SUNDAY AS WEAK SURFACE HIGH OFF THE ATLANTIC COAST AND DEEPENING
CENTRAL U.S. TROUGH COMBINE TO BRING STRONGER SOUTHWEST FLOW ACROSS
THE AREA. THIS SHOULD SCOUR OUT THE REMAINING WEDGE EVEN ACROSS THE
NORTHEASTERN PARTS OF THE FORECAST AREA AS H85 TEMPS JUMP INTO THE
+12 TO +16 RANGE. GUIDANCE AND THICKNESS TOOLS YIELDING HIGHS INTO
THE LOW 80S ACROSS MOST OF THE FORECAST AREA WITH FULL SUN. EVEN IF
CLOUDS BREAK UP A LITTLE LATER TO THE NORTHEAST SHOULD SEE A RAPID
WARMUP WITH DAYTIME MIXING. MILD OVERNIGHT SUNDAY WITH INCREASING
SOUTH FLOW AND TEMPS MAINLY 50S TO LOW 60S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
FAIRLY ACTIVE SPRINGTIME PATTERN TO CONTINUE NEXT WEEK. FIRST SYSTEM
COMES OUT OF THE ROCKIES AND TRACKS TOWARD THE WESTERN GREAT LAKES
MONDAY INTO TUESDAY. THIS SYSTEM WILL LIKELY BRING A GOOD CHANCE OF
SEVERE WEATHER AHEAD AND ALONG OF A FRONTAL BOUNDARY WELL TO OUR
WEST ACROSS THE CENTRAL OR NORTHERN PLAINS/MIDWEST SUNDAY. SPC
ALREADY HAS A MODERATE RISK FOR DAY 3 IN THIS AREA..AN INDICATION OF
THE STRENGTH OF THIS SYSTEM. COLD FRONT APPROACHES SOUTHERN
APPALACHIAN REGION LATER MONDAY ALTHOUGH CURRENT MODEL CONSENSUS
TIMING FOR THIS FROPA IS MAINLY OVERNIGHT MONDAY WHICH WOULD LESSEN
CHANCES FOR SEVERE...BUT 6 TO 12 HOURS EARLIER AND CHANCES FOR
SIGNIFICANT STORMS ACROSS OUR AREA MONDAY AFTERNOON INCREASES
CONSIDERABLY. STRONG SOUTHERLY FLOW AHEAD OF THE FRONT ON MONDAY
WILL BRING VERY WARM TEMPS WITH MEX GUIDANCE SOME 15 TO 20 DEGREES
ABV NORMAL..COMPROMISED WITH SOMEWHAT LOWER MET/MEH GUIDANCE GIVING
STILL MID-80S EAST AND NEAR 80 WEST.

AFTER FRONT PASSES EARLY TUESDAY HIGH PRESSURE WILL DOMINATE FROM
THROUGH FRIDAY WITH TEMPERATURES RUNNING A FEW DEGREES ABV CLIMO FOR
MID-APRIL..GENERALLY UPPER 60S WEST TO LOW 70S EAST. NEXT FRONT REACHES
THE AREA EARLY NEXT WEEKEND AS ANOTHER LOW PRESSURE SYSTEM TRACKS
ACROSS THE CENTRAL PLAINS TO GREAT LAKES. FOLLOWING HPC IN THE GRIDS
TO KEEP THAT FROPA JUST BEYOND THE END OF THIS FORECAST CYCLE.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
BKN LINE OF THUNDERSTORMS IS MOVING SOUTHEAST ALONG BACKDOOR COLD
COLD FRONT. STORMS ARE EXPECTED TO PERSIST THROUGH THE
EVENING...COVERAGE DECREASING BY MIDNIGHT. AFTER MIDNIGHT...ALL
TAF SITES SHOULD BE ON THE COLD SIDE OF THE BACKDOOR FRONT WITH
COOL STABLE CONDITIONS RESULTING IN THE FORMATION OF STRATUS AND
FOG. THIS STRATUS AND FOG WILL LIKELY PERSIST INTO THE DAY
SATURDAY WITH MODELS INSISTING ON WIDESPREAD IFR CONDITIONS ALONG
AND EAST OF THE MOUNTAINS.

THERE WILL BE A POTENTIAL FOR SCT TSTMS AGAIN ALONG WHAT REMAINS
OF THIS FRONTAL BOUNDARY SATURDAY AFTERNOON AND EVENING...THIS
WILL BE IN THE WRN MTNS FOR THE MOST PART...AND MAY AFFECT
BLUEFIELD...BLACKSBURG AND LEWISBURG. A COLD FRONT WILL APPROACH
THE REGION LATE MONDAY...BRINGING A CHC OF LATE DAY TSTMS TO ALL
AREAS. VFR THEN RETURNS ACROSS THE EAST BEHIND THE FRONT TUESDAY
WITH UPSLOPE MVFR CIGS AND A FEW -SHRA OVER SE WVA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JH/JJ/PM
SHORT TERM...PC
LONG TERM...PC
AVIATION...PM
Hazardous weather outlook, Apr 8, 4:18 AM EDT, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 AM EDT FRI APR 8 2011

NCZ001>004-018>020-VAZ007-009>013-015-016-032-WVZ042-090830-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL-PATRICK-MERCER-
418 AM EDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS PRODUCING DAMAGING
WINDS AND HAIL COULD OCCUR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS COULD BE STRONG TO SEVERE SATURDAY AFTERNOON AND
AGAIN MONDAY WITH THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ014-017>020-022>024-033>035-043>047-058-059-WVZ043>045-
090830-
ROCKINGHAM-CASWELL-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-SUMMERS-MONROE-
GREENBRIER-
418 AM EDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON
AND EVENING WITH THE PASSAGE OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 8, 5:46 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT FRI APR 8 2011

WVZ043-082215-
SUMMERS WV-
546 PM EDT FRI APR 8 2011

...A STRONG THUNDERSTORM WILL AFFECT SUMMERS COUNTY...

AT 543 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHADY
SPRING...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. IF ON OR NEAR THE NORTHERN HALF OF BLUESTONE LAKE...GET OUT
OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS
MAY BE STRONG ENOUGH TO CAPSIZE YOUR VESSEL.

THIS STORM WILL BE NEAR BUCK AROUND 600 PM.

LAT...LON 3767 8070 3748 8084 3759 8110 3761 8107
      3764 8107 3768 8100 3772 8098 3772 8095
      3770 8090 3774 8091

DS
Local storm report, Apr 8, 6:49 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     5 NNE PETERSTOWN        37.47N 80.77W
04/08/2011  M58.00 MPH       MONROE             WV   TRAINED SPOTTER

            MEASURED WIND GUST TO 58 MPH. ALSO HAD PEA SIZE HAIL.
            CURRENTLY WITHOUT POWER.

0636 PM     HAIL             3 NE WENONAH            37.50N 81.22W
04/08/2011  E0.50 INCH       MERCER             WV   TRAINED SPOTTER

            HAIL MARBLE TO DIME SIZE COVERING THE GROUND.

0642 PM     HAIL             3 ENE MATOAKA           37.44N 81.20W
04/08/2011  E1.00 INCH       MERCER             WV   TRAINED SPOTTER

            HAIL UP TO QUARTER SIZE REPORTED.

&&

CHENARD
Local storm report, Apr 8, 7:07 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 PM EDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             PRINCETON               37.37N 81.10W
04/08/2011  E0.50 INCH       MERCER             WV   TRAINED SPOTTER

            HAIL UP TO DIME SIZE COVERING THE GROUND.

&&

CHENARD
Special weather statement, Apr 8, 7:10 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT FRI APR 8 2011

VAZ013-014-017-022>024-033>035-045>047-090015-
PULASKI-MONTGOMERY-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-
BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-
INCLUDING THE CITIES OF...RADFORD...PULASKI...BLACKSBURG...
FLOYD...ROANOKE...SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...
ROCKY MOUNT...BEDFORD...AMHERST...LYNCHBURG...APPOMATTOX
710 PM EDT FRI APR 8 2011

...GUSTY WINDS AND LOCALLY HEAVY RAIN POSSIBLE...

AN AREA OF SHOWERS AND SOME THUNDERSTORMS WILL CONTINUE
PROGRESSING EASTWARD THROUGH PORTIONS OF SOUTHWEST VIRGINIA. AREAS
BETWEEN BLACKSBURG...ROANOKE...LEXINGTON...BEDFORD AND LYNCHBURG CAN
EXPECT THIS PRECIPITATION. WHILE ISOLATED LOCATIONS MAY SEE A
BRIEF GUST APPROACH 40 MPH...BRIEF VERY HEAVY RAIN WILL BE A
GREATER THREAT. THIS HEAVY RAIN MAY QUICKLY FILL DITCHES AND CAUSE
PONDING ON ROADWAYS.

DS
Local storm report, Apr 8, 7:16 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             2 N PRINCETON           37.39N 81.10W
04/08/2011  E1.25 INCH       MERCER             WV   TRAINED SPOTTER

            HAIL UP TO HALF DOLLAR SIZE AND STRONG WINDS.

&&

CHENARD
Local storm report, Apr 8, 7:44 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             PULASKI                 37.05N 80.80W
04/08/2011  E1.00 INCH       PULASKI            VA   TRAINED SPOTTER

0615 PM     TSTM WND DMG     2 SSW RED SULPHUR SPRIN 37.48N 80.78W
04/08/2011                   MONROE             WV   AIRPLANE PILOT

            PRELIMINARY REPORTS FROM THE WARNING POINT OF NUMEROUS
            TREES AND POWER LINES DOWN IN BALLARD. REPORTS OF
            TRAILERS OVERTURNED AS WELL.

&&

CHENARD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:53 PM EDTSevere Thunderstorm WarningRNKGiles37 min
Apr 8, 6:26 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Roanoke20 min
Apr 8, 6:29 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski61 min
Apr 8, 7:17 PM EDTSevere Thunderstorm WarningRNKBland, Pulaski, Wythe28 min
Apr 8, 7:32 PM EDTTornado WarningRNKCarroll, Floyd, Pulaski28 min
Apr 8, 7:59 PM EDTTornado WarningRNKFloyd, Patrick31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.